Hail, Daviess
- When
- May 24, 12:26 AM CST
- Where
- Daviess County, 1.02 mi ENE of Jamesport
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.974, -93.802
Report of golf ball sized hail in Jamesport.
Shortly after midnight, supercells developed over northern Missouri, producing large hail. Then later in the morning, a squall line moved eastward out of WFO Omaha's area and into NW Missouri, producing some measured wind gusts up to 65 mph and thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Shortly after midnight, supercells developed over northern Missouri, producing large hail. Then later in the morning, a squall line moved eastward out of WFO Omaha's area and into NW Missouri, producing some measured wind gusts up to 65 mph and thunderstorm wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 10:57 PM CST, 1 hour 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1157 PM CDT Thu May 23 2024 .KEY MESSAGES... - Warm and dry this afternoon and evening. - A line of thunderstorms is expected to enter NW MO around 5-6 AM Friday. Strong to severe storms are possible with the primary hazard being damaging winds and heavy rain. Hail and an isolated tornado are also possible. Storms look to move through the KC metro at the tail end of rush hour. Storms exit the region midday. - More thunderstorms are expected Saturday evening through Sunday. A few of these storms may be strong to severe as well. - The ebb and flow of sunny days then stormy days continues. && .DISCUSSION... Issued at 332 PM CDT Thu May 23 2024 Mid level ridging and a week low level anticyclone keeps the daytime hours around the region warm and dry. High temperatures this afternoon are expected to crest 80 degrees. However, our eyes are more focused across the intermountain west as a strong funnel of warm air and moisture advection launches northward into the upper Plains. This is mostly attributed to an upper level low which can be seen on satellite across eastern Montana. This will catalyze the development of a surface low in eastern WY and western SD/NE. The swift advection of unstable air and CVA of the upper level low will create fast and deep cyclogenesis across NE during the late afternoon and evening hours. Strong to severe storms are likely across this region. Storms are expected to start out discrete before assembling into a line and migrating south and east through the overnight. Model guidance has been varying slightly in the anticipated storm mode; however, consensus has been trending toward a more linear type system rather than a broad scale MCS. Timing has narrowed with storms looking to enter the region around 3-4 AM and exiting after 11 AM Friday morning. It is looking like the line of storms with a potential for damaging winds and hail may impact the KC Metro during the tail end of the morning rush hour. The mesoscale trend of environmental guidance has been that storms should weaken as they progress eastward of the MO/KS state line; however, convective variables remain borderline and complexes like these can sometimes leverage the borderline environment modifying it to be a little more favorable. Higher resolution model guidance proposes three primary solutions. 1) A line of storms extends from the IA border to the I-70 corridor. 2) The line extends across the entire region. 3) Storms remain north of the IA border. While guidance has suggested this line of storms having more linear characteristics than MCS, nearly all members suggest the thunderstorms complex following a CAPE gradient that is expected to stretch from Rock Port southeast through Columbia. This orientation does favor a more northerly track of showers and storm; however, the line is expected to remain more or less attached to the cold front. Conceptually, this should create a lifting mechanism initiating/maintaining thunderstorms as the line progress across western MO. This decreases confidence in the 3rd solution (all storms remain in IA). The primary hurdle storms will have is nocturnal cooling through the early overnight. This creates an inversion around 3000ft resulting in elevated storms. MUCAPE sits around 3000-4000 J/kg which is more than suitable for severe hazards. SBCAPE Friday morning resides around 2500 J/kg; while tampered by the nocturnal inversion, adds additional confidence to strong to severe potential. This instability and the lifting brought by the cold front adds additional confidence to the 1st and 2nd solutions posed by guidance. Damaging winds and heavy rainfall are the most likely hazards with large hail also possible. Elevated storms generally lower the tornado threat; however, given the instability and somewhat favorable shear profile, an isolated tornado cannot be ruled out. Storms eventually detach and outrun the front during the mid morning as they exit the region. Back end warm air advection and isentropic ascent behind the line may catalyze some isolated storms along the 850mb cold front Friday afternoon across central MO. This will be highly dependent on how worked over the environment is from Friday morning's storms. Northwest upper level flow and surface high pressure calms things down for Saturday during the morning and early afternoon. However, the ridge quickly traverses the central CONUS allowing warm moist flow to accelerate back northward across the Plains. CVA from ejected shortwave troughs entice the development of another leeward trough across NW KS Saturday evening. Like today's storm, this low quickly deepens with isentropic ascent across the eastern warm sector developing broad areas of showers and thunderstorms; however, unlike Thu/Fri's storm, its movement is much slower. Guidance suggests the cyclone stalling across north central KS extending a warm frontal boundary along the I-70 corridor with the cold front oriented across the I-135/I-35 corridor. Initially, widespread stratiform showers and thunderstorms are expected across northern MO north of the warm front; however, models do propose strong to severe storms developing ahead of the cold front in SE KS. The good news is these storms are likely to remain SW of the area; weakening before entering the region. During the overnight, another upper level wave kicks the low eastward keeping shower and storm chances around through the overnight hours. Continuing frontogenesis and destabilization across the warm sector brings chances for strong to severe storms primarily along the US-65 corridor in central MO starting Sunday mid morning; however, the greater chances for severe storms exist further east. Showers and thunderstorms should conclude Sunday afternoon for those west of IS-65 with storms lingering into Sunday evening for Central MO. Extended guidance keeps the tumultuous weather pattern around for the next several days. Each time a ridge tries to establish warm and dry conditions, an upper level shortwave rolls through igniting chances for scattered showers and thunderstorms. This constant ebbing and flowing of mid to upper level flow has resulting in a wide range for extended temperature forecasts as temperatures are highly dependent on what air mass is being pushed into the region; however, the overall expectation is for seasonal temperatures with steady warming as June and summer approach. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 1157 PM CDT Thu May 23 2024 VFR conds are with bkn cigs btn 4-6kft will prevail thru 11Z-12Z. Btn 11Z-15Z...a line of storms will move thru the TAF site with ocnl MVFR cigs/vis. Aft 15Z...bkn cigs btn 4-5kft are expected thru 20Z-22Z before scattering out. Winds will be out of the south btn 10-15kts with gusts 20-25kts to begin the TAF pd but will shift to the SW by 10Z-12Z. Btn 16Z-18Z a cold front will move thru the TAF sites shifting winds to the WNW btn 10-15kts with gusts to 20kts before dmshg to 5-10kts aft 21Z-23Z. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Pesel AVIATION...73
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 510 AM CDT Thu May 23 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 510 AM CDT Thu May 23 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A line of thunderstorms is likely to move through the area late tonight into Friday morning. Wind gusts up to 60 to 70 mph will be the primary hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe storms will be possible again on Friday afternoon, Saturday, and Sunday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1224 AM CDT Fri May 24 2024
MOZ014-022-240600-
Daviess MO-Caldwell MO-
1224 AM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAVIESS AND
NORTHWESTERN CALDWELL COUNTIES THROUGH 100 AM CDT...
At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving northeast at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Hamilton, Gallatin, Kidder, and Lock Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3986 9376 3985 9376 3968 9402 3973 9418
3996 9398
TIME...MOT...LOC 0524Z 219DEG 35KT 3974 9404
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BlairThe Pleasant Hill radar (KEAX), 135 km away, was scanning. The volume nearest the first event began at 06:26 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Report of golf ball sized hail in Jamesport.
Quarter sized hail reported in Spickard.
Quarter sized hail reported in Lemons.
Personal weather station measured 63 mph wind gust.
Estimated 60 mph wind gusts along Interstate 29 northwest of Mound City. Law enforcement also reports a tractor-trailer was blown over.
Emergency Management reported sporadic wind damage from Rosendale north to the county line.
Machine shed destroyed and damage to roof of the post office in Guilford.
Estimated 60 mph wind gusts in Savannah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188163, 1188164, 1188166, 1188170, 1188171, 1188172, 1188173, 1188174.